Last Friday the United States Food and Drug Administration (FDA) advised parents to stop using oral teething tablets that include belladonna as an ingredient. These tablets are marketed under a variety of names, however, the brand name the FDA specifically investigated were the popular Hyland’s Teething Tablets. The FDA found that the amount of belladonna in the tablets “sometimes far exceed[ed] the amount claimed on the label.”

The FDA says they have received reports of 400 seizures over the last six years and 10 deaths after using these products. After conducting laboratory analysis of the product and the FDA determined the adverse events reported were likely the result of using the teething tablets. These adverse events occurred even as parents used the product as directed by the manufacturer.

In advance of the FDA’s announcement Standard Homeopathic Company, the company that manufactures Hyland’s products, announced that it would stop distributing the product in the United States. The company has not agreed to recall the products currently on store shelves, however, some stores have voluntarily pulled the products. The company is still manufacturing and distributing the tablets to other countries, including Canada, that have not yet issued warnings about the products.

After we ran the FDA’s announcement on our Facebook page, we received a number of questions from readers about current and past use of Hyland’s Teething Tablets, and other homeopathic products that include belladonna. To answer their questions we separately reached out to several experts including Lyndsay Meyer, an FDA spokesperson and a mother of one, Marie Bourgeois, a toxicologist and mother, and last, but not least, Dr. Clay Jones, a pediatrician and father of two.

What are the symptoms of acute belladonna toxicity?
Marie:
Marie: The symptoms are likely to be similar to those of any anticholinergic drugs (drugs that block the uptake of acetylcholine, a neurotransmitter). These are frequently summarized using the following mnemonic:

Hot as a hare (Hyperthermia)
Dry as a bone (Dry Skin)
Red as a beet (Flushed)
Blind as bat (Mydriasis)
Mad as a hatter (Delirium)

In infants constipation and decreased urine output are also key signs of belladonna toxicity. Seizure activity requires immediate medical attention. It’s important for parents to know that while acute belladonna poisoning from teething tablets affects infants simply they are the subset of the population that teethes, everyone is susceptible to it if they ingest a product that contains belladonna.

Historically, cases of acute belladonna poisoning were the result of mistaken ingestion of the berries from the plant sometimes known as Deadly Nightshade. We’re seeing an increase in toxicity cases due to the popularity of naturopathic and herbal treatments.

Lyndsay: If a parent suspects their child is suffering from acute belladonna toxicity they need to call 911 immediately. If they suspect that a medicine or homeopathic product is the cause of their child’s symptoms we need them to report the incident to the FDA’s MedWatch program. Once they’re home from the hospital we need them to send us any medical documentation of the incident, a summary of the event and for parents to save the product in question and the packaging so that our labs can evaluate it.

We need well-documented reports to MedWatch so that we can take action. It was a well-documented report to MedWatch in September that caused the FDA to undertake this investigation. We need parents, physicians, pharmacists and consumers to contribute to MedWatch when they suspect they have witnessed an adverse drug event.

We received this question from many parents who were concerned that they had given these tablets to their children when they were infants and fear their children may have had some of the symptoms of acute belladonna toxicity at the time. Should parents of older children who may have been given this product as infants be on the watch for long-term effects?
Marie:
I did a brief review of the literature and it seems we really don’t have any studies on the long-term effects of belladonna toxicity, I would assume because it hasn’t been an issue until recently. Belladonna doesn’t appear to bioaccumulate, however, there isn’t much data on damage done by repeated toxicity incidents. I would say that parents whose children did not have to be hospitalized likely don’t have much to worry about.

Lyndsay:
This is something that our researchers couldn’t answer because this hasn’t been an issue that needed study until recently. We really just don’t know.

Clay:
Acute toxicity (meaning the immediate illness) is what most parents should worry about. The best way to avoid that is to not use homeopathic products that contain belladonna. Belladonna isn’t something that we used to regularly give to infants and children, so why would anyone think to study the long-term effects of it? I’m guessing that this will be a topic that researchers will be studying in the future.

Another reader asks about the danger contained by all homeopathic products that contain belladonna (she mentions the Kids Relief and Kids 0-9 brands). She’d like to know if she should be concerned about ear-drops and cough syrups that also contain belladonna.
Lyndsay:
The FDA believes these products are dangerous. An infant or toddler’s response to belladonna is unpredictable and this puts them at an unnecessary risk. Belladonna is absorbed by the body almost instantly through certain membranes, including those found in the mouth and inner ear. Things like teething tablets, gels and ear-drops actually increase the neurotoxic effects of belladonna as the product is designed to remain in extended contact with these membranes.

Our researchers found that the bodies of children aged two and under aren’t able to metabolize belladonna consistently. For this reason we are advising parents to not give their children any homeopathic products labeled as containing belladonna and we are urging the manufacturers of these products to take voluntary action.

We know that the symptoms that many of these products are marketed to treat (such as teething, ear aches and cough due to cold) are acute and usually resolve on their own. We believe that it is not worth the risk is not worth any potential benefit for parents and children. We do not think parents should use these products and we are urging companies to take voluntary action to remove the ingredient from their products.

Some of our readers were confused about why these products are still being sold if the FDA has issued such strong warnings against them. They’d like to know why the FDA isn’t recalling these products, instead of waiting for companies to take action on their own.
Lyndsay:
The FDA does not have the authority to issue a mandatory recall of a drug product, no government agency does. What we can do is advise consumers and work with companies to recall products based on our findings.

Clay:
The FDA’s hands are really tied on this. It’s up to the companies to do the right thing when the FDA finds that a product is harmful. It’s really dishonest of these companies to sell dangerous products like this to parents who are desperate to relieve their child’s pain or discomfort. The manufacturing process of homeopathic products aren’t subject to the same rigorous scrutiny as pharmaceuticals, and this is what happens when they’re not. You get inconsistent and dangerous levels of an ingredient like belladonna. I really hope this spurs congress to allow FDA oversight to correct this decades old mistake.

Marie: I really appreciate the FDA’s action on this. They have investigated this product and this company before for similar issues to no avail. Their hands are tied and I think it’s beyond unethical for manufacturers to continue to market a product that has been found to be unsafe. There is ZERO reason to dose a child with belladonna, particularly for teething. I know the Federal Trade Commission (FTC) recently announced that they will start to regulate marketing claims made by homeopathic drugs, but we really need an agency that has oversight over products that are marketed as “homeopathic,” “naturopathic,” or “all natural.” Neither the FTC nor the FDA are in a position to do much more than publicize the problem.

Tags:
Categories: Accidents, Injuries, + Abuse, Policy, Politics, + Pop Health